D.V. Khlopin. On necessary limit gradients in control problems with infinite horizon ... P. 247-256

We study necessary optimality conditions in control problems with infinite horizon and an overtaking optimality criterion. Under the assumption that all gradients of the payoff function are bounded, we construct a necessary optimality condition for the adjoint variable in terms of the limit points of the gradients $\frac{\partial J}{\partial x}(\xi,0;\tilde {u},T)$ as $\xi\to\tilde{x}(0),T\to\infty$. In the case when the gradient of the payoff function is continuous at infinity along an optimal trajectory (the limit point is unique), this condition supplements the system of the maximum principle to a complete system of relations and defines a unique solution. It is shown that the adjoint variable of this solution can be written explicitly with the use of the (Cauchy type) formula proposed earlier by A.M. Aseev and A.V. Kryazhimskii. It is also shown that the solution automatically satisfies one more condition (on the Hamiltonian) proposed recently by A.O. Belyakov for finding solutions optimal with respect to the overtaking criterion. We note that, in the case of the weaker requirement of the existence of the limit $\frac{\partial J}{\partial x}(\tilde{x}(0),0;\tilde {u},T)$ as $T\to\infty$, a Cauchy type formula may be inconsistent with the Hamiltonian maximization condition and, hence, with Pontryagin's maximum principle. The key idea of the proof is the application of the theorem on the convergence of subdifferentials for a sequence of uniformly convergent functions within Halkin's scheme.

Keywords: infinite horizon control problem, necessary conditions, transversality conditions at infinity, Pontryagin maximum principle, convergence of subdifferentials.

The paper was received by the Editorial Office on December 7, 2017.

Dmitrii Valer’evich Khlopin, Cand. Sci. (Phys.-Math.), Krasovskii Institute of Mathematics and
Mechanics, Ural Branch of the Russian Academy of Sciences, Yekaterinburg, 620990 Russia; Institute
of Mathematics and Computer Science, Ural Federal University, Yekaterinburg, 620083 Russia,
e-mail: khlopin@imm.uran.ru .


1. Halkin H. Necessary conditions for optimal control problems with infinite horizons. Econometrica, 1974, vol. 42, pp. 267–272. doi: 10.2307/1911976 .

2. Aseev S.M., Kryazhimskii A.V. The Pontryagin Maximum Principle and problems of optimal economic growth. Proc. Steklov Inst. Math., 2007, vol. 257, pp. 1–255. doi:10.1134/2FS0081543807020010 .

3. Aseev S.M., Kryazhimskii A.V., Besov K. Infinite-horizon optimal control problems in economics. Russ. Math. Surv., 2012, vol. 67, pp. 195–253. doi:10.1070/RM2012v067n02ABEH004785 .

4. Aseev S.M., Veliov V. Needle variations in infinite-horizon optimal control. Variational and optimal control problems on unbounded domains, eds. by G. Wolansky, A.J. Zaslavski. Providence: AMS, 2014, pp. 1–17.

5. Khlopin D.V. Necessity of vanishing shadow price in infinite horizon control problems. J. Dyn. Con. Sys., 2013, vol. 19, no. 4, pp. 519–552. doi: 10.1007/s10883-013-9192-5 .

6. Khlopin D.V. Necessity of limiting co-state arc in Bolza-type infinite horizon problem. Optimization, 2015, vol. 64, no. 11, pp. 2417–2440. doi:10.1080/02331934.2014.971413 .

7. Tauchnitz N. The pontryagin maximum principle for nonlinear optimal control problems with infinite horizon. J. Optim. Theory Appl., 2015, vol. 167, no. 1, pp. 27–48. doi: 10.1007/s10957-015-0723-y .

8. Khlopin D. On transversality condition for overtaking optimality in infinite horizon control problem [e-resource], 2017, 9 p. Preprint available at https://arxiv.org/pdf/1704.03053v1 .

9. Clarke F. Necessary conditions in dynamic optimization. Providence: AMS, 2005, 113 p.

10. Carlson D.A. Uniformly overtaking and weakly overtaking optimal solutions in infinite–horizon optimal control: when optimal solutions are agreeable. J. Optim. Theory Appl., 1990, vol. 64, no. 1, pp. 55–69. doi: 10.1007/BF00940022 .

11. Mordukhovich B.S. Variational analysis and generalized differentiation I. Basic theory. Berlin: Springer-Verlag, 2006, 579 p.

12. Cannarsa P., Frankowska H. Value function, relaxation, and transversality conditions in infinite horizon optimal control. J. Math. Anal. Appl., 2018, vol. 457, pp. 1188–1217. doi:10.1016/j.jmaa.2017.02.009 .

13. Khlopin D.V. On Lipschitz continuity of value functions for infinite horizon problem. Pure Appl. Funct. Anal., 2017, vol. 2, no. 3, pp. 535–552.

14. Sagara N. Value functions and transversality conditions for infinite-horizon optimal control problems. Set-Valued Var. Anal., 2010, vol. 18, pp. 1–28. doi:10.1007/2Fs11228-009-0132-1 .

15. Aubin J., Clarke F. Shadow prices and duality for a class of optimal control problems. SIAM J. Control Optim., 1979, vol. 17, pp. 567–586. doi:10.1137/0317040 .

16. Belyakov A.O. Necessary conditions for infinite horizon optimal control problems revisited. 2017. 19 p. Preprint available at https://arxiv.org/pdf/1512.01206.pdf .

17. Khlopin D.V. On boundary conditions at infinity for infinite horizon control problem. In: Constructive Nonsmooth Analysis and Related Topics (dedicated to the memory of V.F. Demyanov)(CNSA), IEEE Xplore, 2017, pp. 1–3. doi: 10.1109/CNSA.2017.7973969 .

18. Bogusz D. On the existence of a classical optimal solution and of an almost strongly optimal solution for an infinite-horizon control problem. J. Optim. Theory Appl., 2013, vol. 156, pp. 650–682. doi: 10.1007/s10957-012-0126-2 .

19. Ledyaev Y.S., Treiman J.S. Sub-and supergradients of envelopes, semicontinuous closures, and limits of sequences of functions. Russ. Math. Surv., 2012, vol. 67, pp. 345–373. doi: 10.1070/RM2012v067n02ABEH004789 .